Alert archive / Indiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 161, NWS Louisville, KY

June 5, 2002Orange County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Jun 5, 2002, 2:03 PM EST for Orange County, Indiana. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2002, 2:03 PM EST (19:03 UTC)
Expired
Jun 5, 2002, 2:30 PM EST
In force
27 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Orange County, IN

The radar

The Louisville radar (KLVX), 70 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 2:10 PM ESTHail 0.75Valeene, INThere was also a wind gust estimated at 50 mph.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 1:00 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.1 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
1219 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 051903
SVRSDF
INC117-051930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
202 PM EST WED JUN 5 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ORANGE COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 230 PM EST

* AT 159 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ETHEL...OR ABOUT 43 MILES WEST OF
  LOUISVILLE...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VALEENE AROUND 210 PM EST
  CHAMBERSBURG AROUND 220 PM EST
  MILLERSBURG...BROMER AROUND 225 PM EST

LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL
THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER
LINES.

LAT...LON 3841 8665 3838 8646 3840 8631 3861 8633

DEWALD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:30 AM EST, 11 hours 33 minutes earlier.

Area forecast discussion, Jun 5, 2:30 AM EST, 11 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 AM EDT WED JUN 5 2002

ETA MODEL IS GENERALLY THE MOST CONSISTENT IN THE TRACK AND STRENGTH
OF SYSTEM TODAY AND THU.

SOME CONCERN LIES WITH POTENTIAL FOR HEAVY RAINFALL MAINLY TONIGHT.
BEST UPPER LEVEL SUPPORT SHOULD PREVAIL AROUND TIME OF FROPA...WHERE
SOME U/L DIV WILL OCCUR IS RELATION TO RRQ OF UPPER JET. ETA IS
AGAIN STRONGER THAN THE AVN ALTHOUGH AVN IS A BIT STRONGER THAN IN
PREV RUNS. ETA 24-HR QPF AMOUNTS GNRLY 1 TO 2 INCHES IN AN AXIS NEAR
AND ALONG THE OHIO RIVER...THEN PUSHING NE INTO SRN OHIO. WILL
MENTION HEAVY RAINFALL POSSIBLE IN THE SRN INDIANA AND NRN KENTUCKY
ZONES TONIGHT. FFG VALUES RELATIVELY HIGH...SO WIDESPREAD FLOODING
NOT LIKELY AT THIS POINT...WILL GO W/OUT FLOOD WATCH.
HOWEVER...LOCALIZED FLOODING PROBLEMS LIKELY LATE TODAY AND TONIGHT
ACROSS THE NORTHERN AND EASTERN PORTIONS OF FA WHERE RECENT HYDRO
PROBLEMS HAVE OCCURRED.

COLD FRONT SHOULD SLOWLY PUSH THROUGH THE FA BETWEEN 00Z AND 12Z
THU. SINCE FRONT WILL LAG THROUGH CENTRAL AND EASTERN
KENTUCKY...SPECIFICALLY THE SE PORTION OF FA...WILL MENTION PRECIP
THERE THROUGH THE DAY THURS. ELSEWHERE WILL CONTINUE ONLY IN THE
MORNING...WITH NO MENTION IN SRN INDIANA.

LATEST IR SAT SHOWS POCKET OF CLEAR SKIES ACROSS THE MID MS VALLEY
INTO NRN KENTUCKY. AMOUNT OF HEATING TODAY WILL PLAY ROLE IN THE
POTENTIAL FOR SVR TSTMS THIS AFTN THROUGH THE EVE HRS. SPC HAS
ENTIRE FA IN SLIGHT RISK THROUGH TONIGHT. ALSO TEMP FCST IS TRICKY
FOR TODAY BECAUSE OF SKY CONDITION AND APPRCHNG FRONT. WILL GO WITH
SKIES MOSTLY CLOUDY. EXPECT CLEAR AREAS TO FILL IN DURING THE
MORNING HOURS.

UPPER TROF NOT EXPECTED TO KICK THROUGH FA UNTIL THU EVENING. FRIDAY
SHOULD TURN OUT TO BE M/SUNNY WITH MUCH LOWER REL HUMIDITY VALUES
YET MILD TEMPS. NO MAJOR CHANGES TO EXTDD FCST WITH CHANCE POPS SUN
THROUGH TUE.

.SDF...NONE.

JB

In the hours before

Local storm report, Jun 5, 8:55 AM EST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
955 AM EDT WED JUN 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    SELLERSBURG               IN   WIND DAMAGE
06/04/02   CLARK                          SEVERAL TREES AND POWER
                                          LINES DOWN. REPORTED BY
                                          SHERIFF.

PKW
Special weather statement, Jun 5, 9:20 AM EST, 4 hours 43 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-052030-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1020 AM EDT WED JUN 5 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT A
SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS ALL OF CENTRAL
KENTUCKY AND SOUTH CENTRAL INDIANA THIS AFTERNOON AND EVENING.

A COLD FRONT LOCATED JUST NORTH OF THE OHIO RIVER WILL BEGIN TO MOVE
INTO THE REGION LATE THIS AFTERNOON AND EVENING.  WARM, VERY MOIST
AND UNSTABLE AIR WILL BE IN PLACE AHEAD OF THE FRONTAL BOUNDARY...
THUS NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THROUGH THE
AFTERNOON HOURS AND MOVE SLOWLY SOUTH AND EAST THROUGH THE EVENING.
THE FORECAST VERTICAL WIND SHEAR WILL INCREASE OVER CENTRAL KENTUCKY
AND SOUTH CENTRAL INDIANA TODAY...RESULTING IN ORGANIZED
THUNDERSTORMS WHICH HAVE THE POTENTIAL FOR DAMAGING WINDS AND
FREQUENT LIGHTNING. THE STRONGEST STORMS MAY ALSO HAVE LARGE HAIL.

IN ADDITION...ANY THUNDERSTORMS THAT DEVELOP WILL CONTAIN VERY HEAVY
RAINFALL DUE TO HIGH LEVELS OF AVAILABLE MOISTURE IN THE ATMOSPHERE.
THE STORMS SHOULD MOVE TO THE NORTHEAST AT 15 TO 25 MPH...AND STORMS
MAY DEVELOP AND MOVE OVER AREAS THAT HAVE PREVIOUSLY RECEIVED
COPIOUS RAINFALL. RAINFALL RATES MAY APPROACH ONE TO TWO INCHES PER
HOUR IN SOME OF THE STRONGER STORMS. THUS...LOCALIZED FLOODING MAY
OCCUR AS WELL.

NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
OVERNIGHT HOURS...HOWEVER THE STORMS SHOULD NOT BE AS STRONG AT THAT
TIME.

STAY TUNED TO NOAA WEATHER RADIO, LOCAL TELEVISION OR RADIO STATIONS
OR CABLE OUTLETS FOR FURTHER UPDATES. SKYWARN SPOTTER ACTIVATION MAY
BE REQUESTED LATER TODAY.

VLD

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 3:13 PM ESTSevere Thunderstorm WarningLMKClark22 min
Jun 5, 3:50 PM ESTSevere Thunderstorm WarningLMKFloyd15 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.